MAUDE Adverse Event Report: SMITH & NEPHEW, INC. STANDARD OFFSET NEUTRAL MODULAR NECK; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, POROUS UNCEMENTED

SMITH & NEPHEW, INC. STANDARD OFFSET NEUTRAL MODULAR NECK; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, POROUS UNCEMENTED
Catalog Number 71352111
Medical Device Problem Codes Corroded (1131); Biocompatibility (2886)
Health Effect - Clinical Codes Necrosis (1971); Metal Related Pathology (4530); High metal ion levels (4847)
Date of Event 01/02/2025
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that, after a thr surgery had been performed on 2014, the patient experienced elevated ions in blood and cultures came back negative for infection.This adverse event was treated by a revision surgery on (b)(6) 2025, in which the hip components (standard offset neutral modular neck, modular sleeve +4mm 12/14, and smf stem with stiktite sz 1) were revised.And the hemi head 48mm stayed in the patient.Necrotic tissue was found.There was also visible corrosion in the standard offset neutral modular neck.Patient's current health status is unknown.
 
Additional Manufacturer Narrative
H10: internal complaint reference: (b)(4).H3, h6: this complaint was opened by smith+nephew to document a patient complication related to a product problem with a smith+nephew device.The reported issue(s) relate to known inherent device and/or procedural risks that are appropriately documented in our risk files.Smith+nephew will continue to monitor trends in accordance with our post-market surveillance process and take necessary action as required if anticipated severity and/or occurrence rates are exceeded.Smith+nephew has no reason to suspect that the product failed to meet any specifications at the time of manufacture.Based on our review of all currently available information, we are unable to identify a definitive root cause.However, as the use of our product cannot be excluded as a potential cause or contributory factor to the reported issue, we are conservatively submitting this report in accordance with applicable regulations.If additional information becomes available that alters the conclusions of this report, a follow-up report will be submitted as required.
 
Additional Manufacturer Narrative
Additional information: d9, d10, h6 (type of investigation and investigation conclusions) , h7, h11 (roi).Corrected data: h6 (health effect - clinical code, health effect - impact code and investigation findings).H3, h6: the associated devices were returned and evaluated.A visual inspection of the returned device concluded the complaint device has scuffs and gouges and the metal is discolored in several areas.The clinical/medical investigation concluded that, the findings are consistent with the reported trunnionosis/metallosis; however, the clinical root cause could not be definitively concluded.It cannot be determined to what extent the elevated index body mass >35 may have had on the prosthetic components over the approximate 15+ years in-vivo.A review of the production orders did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.For the modular neck, a review of complaint history revealed similar events for the listed device over the previous 12 months, but no similar events for the batch based on the historical data, this failure mode will be monitored for future complaints for any necessary corrective actions.For the stiktite stem, a review of complaint history revealed a similar event for the listed device over the previous 12 months, but no similar events for the batch based on the historical data, this failure mode will be monitored for future complaints for any necessary corrective actions.For the sleeve and head, a review of complaint history based on the historical data revealed similar events for the listed batches, this failure mode will be monitored for future complaints for any necessary corrective actions.A review of the instructions for use documents for total hip systems revealed in adverse events that wear of the polyethylene, metal, and ceramic articulating surfaces of acetabular components may occur.Higher rates of wear may be initiated by the presence of particles of cement, metal, or other debris which can develop during or as a result of the surgical procedure and cause abrasion of the articulating surfaces.Although rare, metal sensitivity reactions and/or allergic reactions to foreign materials have been reported in patients following joint replacement, which have required device removal.A review of the risk management files revealed this failure mode was previously identified.The anticipated risk level is still adequate.A review concluded that a similar event was identified.The following actions were taken: the occurrence rating was updated, the risk management plans were reviewed and updated, an improved in vitro fretting testing was stablished, the applicable surgical techniques were reviewed to include the instruction to "cleaning and drying before the impaction".Smf and redapt stems were both obsoleted in the system.Containment action includes a material level hold which prevented distribution of product.A health hazard evaluation was opened to make modular necks available to revising surgeons when requested and the defined criteria is met.It was determined that the benefits of using a recalled modular neck during a hip revision surgery to replace an implanted modular neck on a redapt modular stem that is remaining implanted outweigh the risks of not using a recalled modular neck.At this time, we have no evidence to conclude that the products failed to meet any specifications at the time of manufacture.Factors that could contribute to the reported event include implant corrosion, irregular implant interaction, wear, abnormal motion over time or patient condition.Based on this investigation, the need for additional corrective action is not indicated.Should additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.

Brand Name
STANDARD OFFSET NEUTRAL MODULAR NECK
Common Device Name
PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, POROUS UNCEMENTED
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer (Section G)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key21217080
Report Number1020279-2025-00155
Device Sequence Number18300450
Product Code LPH
UDI-Device Identifier03596010619532
UDI-Public3596010619532
Combination Product (Y/N)N
Initial Reporter StateTX
Initial Reporter CountryUS
PMA/510(K) Number
K072417
Number of Events Summarized1
Summary Report (Y/N)N
Device Explanted Year2025
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Physician
Remedial Action Recall,Other
Type of Report Initial,Followup
Report Date (Section B) 06/09/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date05/28/2018
Device Catalogue Number71352111
Device Lot Number08ETM0008
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 01/03/2025
Supplement Date Received by Manufacturer06/04/2025
Initial Report FDA Received Date01/23/2025
Supplement Report FDA Received Date06/09/2025
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured05/30/2008
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
71352501/LOT:09MTM0008; 74122548/LOT:08MW20383; 74222300/LOT:09HW24564
Outcome Attributed to Adverse Event Required Intervention;
Patient SexFemale
Patient Weight97 KG